Heroin

Opiate

Heroin is an opioid drug which can make you feel relaxed, confused and zoned out. It usually looks like an off-white or brown powder.

Also known as:

  • Smack
  • H
  • Junk
  • Skag
  • China White
  • Brown
  • Gear
  • Dope

What does heroin look like?

  • Off-white or brown powder

How is heroin taken?

  • Snorting up the nose 
  • Smoking by heating on foil first - sometimes known as ‘chasing the dragon’
  • Injecting* by dissolving in water first

*Injecting is particularly dangerous and increases risks including infection with blood-borne viruses (BBVs) like Hepatitis C or HIV.

How will heroin make me feel?

Heroin can make you feel:

  • Happy
  • Relaxed
  • Euphoric
  • Sleepy
  • Nauseous 
  • Confused or disorientated
  • Dizzy 
  • Like you’re zoned out

Heroin can also:

  • Slow down your heart rate and breathing

How long do the effects last?

It depends on several factors, including your age, weight and metabolism, other drugs you have already taken, the purity of the drug, and the dose.

Generally speaking, when smoked the effects start within a few minutes and can last for several hours. If injected, the effects are almost immediate.

What happens to my body if I use heroin frequently?

Using heroin frequently can cause:

  • Damage to veins at injection sites, which can lead to blood clots
  • Infections around injection sites, which can cause sepsis
  • Increased risk of developing Blood Borne Viruses (BBVs), especially if using shared or dirty needles

Heroin can also:

  • Cause your body to develop a tolerance, which can lead to increased use and dependence 
  • Cause problems when you stop using or cut back. This is known as withdrawal and can make stopping challenging

How to reduce harm while using heroin

We recognise that some ways of using drugs carry less risk than others, and by providing information which supports people to make informed decisions, we can help people to minimise harm.

Before you start, check:

  • Is now the right time? How you’re feeling when you use heroin can impact the effects you may experience, so consider checking in with yourself and thinking about whether now is a good time for you.

  • Do I know what I’m taking? Researching what you’re planning to take, what the effects can be and how to reduce harm can help to keep you safe. 

  • Have I contacted a friend or family member? In case you need help while you’re taking heroin, consider telling someone your plans.

While you're using:

Start low, go slow

Strength can vary between batches, even if you take the drug regularly, starting with a small amount and waiting at least two hours before your next dose can help to reduce the risk of overdose.

Go at your own pace

Everyone responds differently to drugs - trying to keep up with others puts you at greater risk of overdosing. 

Try not to use on your own

It's best not to use heroin if you’re on your own or if you’re in a position where there is nobody you could call for help. A buddy system - where one person takes their dose first and waits until the peak effects have worn off before the other person uses - makes it more likely that someone can help if anyone overdoses.

Try not to mix

Try and use heroin on its own, as mixing with other drugs or alcohol can increase your risk of overdose.

Opt for methods that carry less risk

It’s less risky to smoke heroin than it is to inject as it greatly decreases the risk of overdose (although not completely), and reduces risk of BBVs.

Use your own equipment

Using your own equipment, including measures and needles, can help to prevent the spread of blood-borne viruses (BBVS) like hep B, hep C and HIV.  You can get clean equipment from any drug service and many pharmacies.

The recovery position

The recovery position helps to prevent someone unconscious from choking on vomit. If someone is unconscious, putting them in the recovery position, getting help if needed, and staying with them will help to reduce the risk of harm.

After using heroin:

There’s a good chance you’ll experience a ‘comedown’ when the effects of heroin wear off. Comedowns don’t last forever, but they can affect your mood, motivation, energy levels, and your mental health. Some people find comedowns very challenging, and it can sometimes take a few days to fully recover. 

  • Looking after and being kind to yourself is important - get plenty of sleep and rest, and try to avoid taking any other drugs to give your body time to recover
  • Refuelling will help your recovery - this includes drinking plenty of water and eating something nutritious which is soft on your stomach and not too rich
  • If you think you may be at risk of blood-borne viruses (BBVs) like Hep B, Hep C and HIV, you can access free testing from any drug and alcohol service, your GP, or a sexual health centre. You can catch a BBV even if you don’t inject a drug - through unprotected sex or sharing equipment

And always remember - if you’re feeling low and feel you can’t talk to a friend or family member, contact us for help through our webchat or find your local service.

What do I do if I think someone has overdosed on heroin?

The risk of overdosing when using heroin on its own is high. Heroin is often ‘cut’ (mixed) with other dangerous substances, such as synthetic opioids like fentanyl or nitazenes, which further increases the risk of overdose.

If someone passes out or falls asleep and you can’t wake them up after using heroin, put them in the recovery position and get help fast by calling 999, telling emergency services what you know.

Signs of heroin overdose include:

  • They don’t wake up when you talk loudly to them or shake them by the shoulders
  • Difficulty walking
  • Confusion
  • Dizziness 
  • Difficulty breathing, making snoring sounds, or breathing noisily 
  • Difficulty speaking
  • Bluish (on lighter skin), greyish (on darker skin), or pale tingeing of the knees, hands and lips
  • Pale, cold and clammy skin

If you suspect someone has overdosed, it’s always best to administer naloxone. Naloxone reverses the effects of opioid drugs like heroin, morphine and fentanyl. Drugs bought illicitly can contain a mixture of substances, including opioids, so use naloxone if you have it. If someone hasn’t overdosed on opioids, naloxone won’t harm them. 

You can get a naloxone kit and training on how to use it from your local WithYou service

More information about naloxone, including how to use it.

Heroin withdrawal signs, symptoms, and what to do

If your body develops a tolerance to heroin, you may feel you need to take more to get the same effects. 

You can become dependent on heroin, and regular use can lead to physical withdrawal symptoms when you try to stop or cut back.

Withdrawal symptoms include:

  • Shaking
  • Sweating
  • Aches and pains
  • Stomach problems, nausea or vomiting
  • Sleep disturbance
  • Increased heart rate or blood pressure

If you’re dependent on heroin, we can help you cut down safely, as stopping suddenly can lead to withdrawal complications. 

Find a local service

The law around heroin

Heroin is a Class A drug, which means it's illegal to be found carrying or using it. The legal term for this is possession. The maximum sentence for possession of a Class A drug is up to seven years in prison, a fine or both. 

It’s also illegal to give away or sell heroin. This is known as supply, and is a more serious offence than possession.  It can be considered supply if you give your friend some or share some with them, and this could get you time in prison, an unlimited fine or both.

Looking for support?

If you’re concerned about your heroin use, or if you’re worried about someone you know, we’re WithYou. We provide free, confidential and non-judgemental support and advice. Please don’t hesitate to reach out: